Colorado, 2024

Heavy Snow in Colorado, January 25 to 26, 2024

January 25 to 26, 2024 · NWS PUB · 8 events in 8 counties and zones

A relatively weak trough passed over southern Colorado from 1/25 to 1/26 producing moderate to heavy snowfall across the mountains, the mountain valleys, and portions of the I-25 Corridor. With the passing trough the vorticity advection sparked showers over the mountains the created snow bands over the mountains that spilled over the lower elevations.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A relatively weak trough passed over southern Colorado from 1/25 to 1/26 producing moderate to heavy snowfall across the mountains, the mountain valleys, and portions of the I-25 Corridor. With the passing trough the vorticity advection sparked showers over the mountains the created snow bands over the mountains that spilled over the lower elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 25, 10:43 PM MST, 17 minutes earlier. Its key messages:

  • Wintry weather still on track to impact the region tonight and tomorrow
  • Precipitation chances increase for the area, with snow for higher elevations, and rain/snow mix for lower elevations.
  • Heaviest snow will be along a corridor from the Wet Mountains, southern Sangre de Cristo Mountains, and the Raton Mesa areas.
  • Precipitation starts to decrease area wide by late Friday morning, with any remaining precipitation restricted to the mountains.
  • Dry and warm conditions, with above normal temperatures in place for much of next week.
Area forecast discussion, Jan 25, 10:43 PM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1043 PM MST Thu Jan 25 2024

.KEY MESSAGES...

- Wintry weather still on track to impact the region tonight and
  tomorrow

- Precipitation chances increase for the area, with snow for
  higher elevations, and rain/snow mix for lower elevations.

- Heaviest snow will be along a corridor from the Wet Mountains,
  southern Sangre de Cristo Mountains, and the Raton Mesa areas.

- Precipitation starts to decrease area wide by late Friday
  morning, with any remaining precipitation restricted to the
  mountains.

- Dry and warm conditions, with above normal temperatures in
  place for much of next week.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 247 PM MST Thu Jan 25 2024

Tonight: Wintry weather will impact the region Thursday night for
much of south central and southeastern Colorado. A digging shortwave
trough, and associated closing low, will approach the area and push
to the southeast during this timeframe. With this feature in place,
synoptic and orographic forcing will rise in response. A region of
more focused orographic forcing is expected generally along an area
from the Wet Mountains down to the southern Sangre de Cristo
Mountains and Raton Mesa area, as winds aloft develop and maintain
an easterly component into these areas overnight as the associated
low wraps up and closes. Also, given the maritime polar origins of
the storm system, this will be a relatively "warmer" and more moist
airmass. With all of that said, given the rise in forcing and
moisture, precipitation will increase across much of south central
and southeastern Colorado overnight. Precipitation will first
materialize over the mountains and valleys, where all snow is
expected. The heaviest of this snow will be within the
aforementioned corridor region of the Wets and southern Sangres and
Raton Mesa given the persistent and focused forcing in that area.
Snow here though will be wet and heavy given only slightly below
freezing temperatures. Precipitation will also increase across much
of the plains and Palmer Divide given the uptick in forcing and
moisture, but will remain on the lighter side given no major focused
forcing. Precipitation along the Palmer Divide is anticipated to
remain all snow given the higher elevation and cooler temperatures.
As for much of the plains, generally from around Pueblo and eastward
along the Arkansas River Valley, temperatures will struggle to hit
and go below freezing given the cool airmass with the system and
thick cloud cover that will be in place. Given this, much of these
lower elevations are expected to see a rain/snow mix, and any snow
that does develop will be a wet and heavy snow, given temperatures
hovering right around freezing. Speaking of temperatures, a cold
night is expected for much of the region, though thick cloud cover
will limit full cooling potential. Given this, the plains will fall
into the low 30s, with the valleys and mountains sinking into the
10s to low 20s.

Tomorrow: Friday will start off with busy weather, with a downtrend
in activity starting around the late morning period. The shortwave
trough brining the messy wintry weather will continue to push to the
southeast, with the trough axis passing over by mid to late morning.
So throughout the early parts of the morning, focused and relatively
strong forcing will continue, but as the trough axis pushes over and
the systems exits the area, synoptic and orographic forcing will
start to lessen. Given all of this, snow showers will be ongoing
across the mountains and valleys, with the more widespread and heavy
snow remaining along the same generally corridor from the Wets,
southern Sangres, and Raton Mesa area. Just given the broader system
overhead, light showers are expected across the plains as well
during the morning hours. Then when forcing starts to decrease mid
to late morning, precipitation across the region will start to
dissipate and become restricted to the mountains as minor orographic
forcing continues throughout the afternoon. Looking at temperatures,
a cool day is expected for much of the region, as cool er air fills
in behind this storm system. With that, the plains and valleys will
warm into the mid 30s to mid 40s, and the mountains reaching into
the mid 10 to mid 20s. Any areas that get fresh snow that doesn't
melt too quickly will remain on the colder end of those ranges.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 247 PM MST Thu Jan 25 2024

As the upper trough continues to exit, a diminishing trend with
the precip will continue at the start of the period, with
really only some isolated light snow showers over the higher
terrain. Additional snowfall amounts will be light. The departure of
this system will mark the beginning of an extended dry and warmer
period into next week. Some weak ridging aloft noted Saturday into
the early part of next week, but overall will still have more of a
west northwest flow in place. Despite this setup, 700mb temps still
warm and help provide above normal temperatures across southern
Colorado. Lacking moisture during this period will help support
continued dry weather.

After a weak cold front looks to push through the Monday time frame,
will likely see additional ridging across the western half of the
CONUS. With continued dry weather, sunnier conditions, and 700mb
temps pushing 2-4C at times, have medium to high confidence for
above normal temps across the area. This would easily support
highest temps in the 50s to 60s across the plains. Change in the
pattern is appearing possible very late in the period, as this upper
ridge makes way for falling heights across the western third of the
CONUS.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1034 PM MST Thu Jan 25 2024

MVFR and IFR conditions expected at COS and PUB through 14Z with
scattered rain and mixed rain and snow showers. A relatively
warm system will keep light snow accmulations mainly on grassy
areas. The upper trough continues to move east with VFR cigs
and northerly winds 10g20kt expected thereafte, with clearing
skies through the late afternoon.

Mainly VFR cigs expected at ALS through the taf period, with
brief MVFR conditions possible between 10Z-16Z with scattered
snow showers associated with the passing upper trough.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST Friday for COZ074-075-
079-080-087-088.

&&

SHORT TERM...SIMCOE
LONG TERM...RODRIGUEZ
AVIATION...
Hazardous weather outlook, Jan 25, 5:57 AM MST, 17 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
557 AM MST Thu Jan 25 2024

COZ058>089-093>099-261300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
557 AM MST Thu Jan 25 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A moist Pacific weather system will move into the region later today
and will bring snow to the mountains later today and to nearly all
of the region tonight. At this time, most areas will see some
precipitation with this system. The heaviest snow will occur
tonight, and it will fall mainly across the greater southern I-25
corridor region. A couple of inches of snow will be possible by
sunrise Friday.

Over the remainder of the plains, the precipitation will gradually
change over to snow from west to east. Light accumulations mainly on
grassy surfaces will be possible.

Snow will likely be falling over the entire I-25 corridor region at
the beginning of the Friday morning rush hour, and this snow will
likely have some impacts to the morning commute.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

For Friday morning, there could be some areas of fog and possibly
dense fog for portions of the eastern plains, and especially over
Baca County.

Snow chances will continue to increase over the southern I-25
corridor, where as much as 4 to 6 inches, or locally more, will be
possible through early Saturday morning. Heavier snowfall amounts
are also expected for the southern Sangre de Cristo Mountains,
Wet Mountains, and Raton Mesa, with totals possibly exceeding a
foot in some locations.

Lesser amounts between 1 and 3 inches are expected elsewhere over
the higher terrain, northern I-25 corridor, Palmer Divide, mainly
north of Highway 50. Snowfall amounts will vary over the plains
in general, depending on where the snow level establishes itself.
Heavier bursts of snow with some of the more convective showers
could temporarily lower the snow level and cause rapid
accumulations for some locations over the southeastern plains.

Snow showers will continue to diminish through Friday night and
into the early hours of Saturday, with only a few remaining snow
showers possible over the eastern mountains until around noon.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

34/STEWARD

In the hours before

Local storm report, Jan 25, 10:52 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1052 PM MST Thu Jan 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     Snow             4 NW Peterson AFB       38.88N 104.74W
01/25/2024  M0.8 inch        El Paso            CO   Trained Spotter

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Wet Mountains Between 8500 and 10000 Ft

When
January 25, 11:00 PM MST to January 26, 11:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Broadcast Media
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

There was 8 inches of snow that fell.

Heavy Snow, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
January 25, 11:00 PM MST to January 26, 11:00 PM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

There was 4.5 inches of snow that fell.

Heavy Snow, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
January 25, 11:00 PM MST to January 26, 11:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Public
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

There was 8.5 inches of snow that fell.

Heavy Snow, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
January 25, 11:00 PM MST to January 26, 11:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
Public
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

There was 7 inches of snow that fell.

Heavy Snow, West / Central Fremont County Below 8500 Ft

When
January 26, 2:00 AM MST to 10:00 AM MST
Where
West / Central Fremont County Below 8500 Ft forecast zone
Reported by
Public
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

There was 4.5 inches of snow that fell.

Heavy Snow, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
January 26, 2:00 AM MST to 10:00 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Fire Department/Rescue
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

There was 7.5 inches of snow that fell.

Heavy Snow, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
January 26, 2:00 AM MST to 10:00 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Reported by
Public
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

There was 6 inches of snow that fell.

Heavy Snow, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
January 26, 2:30 AM MST to 10:00 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Public
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

There was 7 inches of snow that fell.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160561, 1160562, 1160567, 1160569, 1160566, 1160571, 1160574, 1160572.